Iowa, 2017Funnel Clouds in Iowa, May 23, 2017
May 23, 2017 · NWS DMX · 2 events in 2 counties and zones
A weak cold frontal boundary that entered the state the previous day regained momentum and moved southeast of the state by the afternoon. In its wake was an environment of relatively steep low level lapse rates, lifted condensation levels around 1000 m or less, and a few hundred J/kg of SBCAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold frontal boundary that entered the state the previous day regained momentum and moved southeast of the state by the afternoon. In its wake was an environment of relatively steep low level lapse rates, lifted condensation levels around 1000 m or less, and a few hundred J/kg of SBCAPE. In all, it ended up enough for a couple of weak updrafts to produce funnel clouds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 23, 11:57 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, May 23, 11:57 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Tue May 23 2017
.SHORT TERM.../Today through Tonight/
Issued at 322 AM CDT Tue May 23 2017
A large mid/upper low pressure system currently centered over
Minnesota will drop south across Iowa and Missouri today and
tonight. The attendant surface trough has already made its way
through most of our forecast area, and will exit our southeastern
counties later this morning. Behind the trough and below the core of
the mid/upper level trough, regional radar imagery depicts scattered
light showers and it is expected that these will increase in
coverage across Iowa this afternoon, coincident with the diurnal
heating maximum and the low moving overhead. Have maintained
generally 40 to 50 POPs this afternoon accordingly, and gone with
coverage wording of showers. Presence of thunderstorms this
afternoon is uncertain with little to no instability indicated by
forecast and upstream profiles, but the core of the low moving
overhead this afternoon. Have opted to remove thunder mention from
about the northwest half of the area, but kept isolated in the east
and southeast this afternoon. In any event no strong or severe
storms are anticipated. Coverage and intensity of showers/storms
should gradually diminish overnight tonight, but continued light
showers are expected as the low will be slow to depart to the south,
with fairly deep saturation remaining in its wake.
.LONG TERM.../Wednesday through Monday/
Issued at 322 AM CDT Tue May 23 2017
Wednesday through Thursday Night: Confidence High
Upper level low will track across the region Wednesday with residual
showers advancing southeast and exiting the region by 00z Thursday.
A gradual decrease in clouds is expected by Wednesday afternoon from
west to east...with some sun over the west briefly helping with
afternoon high recovery there. Quiet conditions and cool temperatures
will move over the region for Wednesday night with generally clear
to partly cloudy conditions. By Thursday an H500 ridge aloft will
help increase temperatures as H850 temperatures recover during
the afternoon hours. The Euro model is showing some light precipitation
edging into the region by 18-00z due to warm air advection
aloft...with a similar forecast with the GFS.
Friday through Monday: Confidence Low
Run to run and model to model consistency quickly drops heading into
the weekend. The GFS continues to hold onto a deepening wave on
Saturday across Iowa and the Great Lakes while the Euro shows no
such amplification in the flow over Iowa but keeps any wave south of
the state with rainfall generally confined to Missouri and areas
south. The GFS appears to be suffering from convective feedback on
Saturday with the amplifying short wave over Iowa and Wisconsin.
With such large disparity between models...targets of opportunity
to make any meaningful changes to extended are few and far between
with such disparity between solutions. There is some consistency
between models on Monday...with showers and potentially some
thunderstorms as a cold front and stronger upper level trough
swings southeast over the Northern and Central Plains. This would
potentially lead to a cooler and more showery day Monday with
temperatures falling into the 60s by Tuesday. Overall the period
will be mixed with 60s/70s for highs and 40s/50s for lows. The
warmest day appears to be Friday with gradually cooler
temperatures into the weekend. Specifics will need to be parsed
out over the next few days. Overall...there should be sufficient
breaks in any rain chances to enjoy the period but still some
confidence issues with timing and strength of potential systems
tracking our way.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1257 PM CDT Tue May 23 2017
Broad cyclonic circulation will continue across Iowa for much of
the forecast period with lower status and diurnally driven
precipitation. While conditions will be mainly VFR this afternoon,
MVFR conditions will exist in and around showers. Tonight, ceiling
will lower to MVFR across much of the forecast area continuing
into Wednesday morning. Surface winds will be from the northwest
today becoming northerly overnight as cold advection persists.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Lee
LONG TERM...REV
AVIATION...Cogil
Hazardous weather outlook, May 23, 3:35 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
435 AM CDT Tue May 23 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
435 AM CDT Tue May 23 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Showers and isolated non severe thunderstorms will be possible
this afternoon and early evening mainly east of a line from
Butler to Ringgold Counties.
Flood Warnings remain in effect on a few area rivers. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances will return at times from Friday through
Monday. The severe weather threat is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not likely at this time.
REV
Funnel Cloud, Boone
- When
- May 23, 1:23 PM CST
- Where
- Boone County, 2.81 mi N of Sheldahl
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -93.730
Emergency manager relayed public report of a funnel cloud northwest of Slater that was present for several minutes.
Funnel Cloud, Marion
- When
- May 23, 3:24 PM CST
- Where
- Marion County, 0.69 mi N of Pleasantville
- Reported by
- Storm Chaser
- Coordinates
- 41.390, -93.270
Storm chaser reported a brief funnel cloud near Pleasantville, possibly between there and Melcher-Dallas.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 23, 20173 deaths · 3 events
- Hail and Damaging Winds in Texas, May 23, 2017$7.2 million · 2.5 in hail · 13 events
- Tornadoes and Flash Flood in Georgia, May 23 to 24, 20172 injured · $730,000 · EF1 · 17 events
- Tornado in North Carolina, May 23, 20171 injured · $1.5 million · EF1 · 1 event
- Hail and Damaging Winds in Texas, May 23, 2017$1.0 million · 1.75 in hail · 11 events
- Tornado and Damaging Winds in Georgia, May 23, 2017EF2 · 5 events
- Tornado and Hail in Texas, May 23, 2017$221,000 · EF0 · 23 events
- Flash Flood and Flooding in Virginia, May 23 to 28, 2017$245,000 · 14 events
- Tornado in North Carolina, May 23, 2017$100,000 · EF0 · 1 event
- Wildfire in Washington, May 23 to 25, 2017$100,000 · 1 event
- Tornado in North Carolina, May 23, 2017EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20171.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698569, 698568.